Alert archive / New York / Gale Watches in 2016
Gale Watch 20, NWS New York, NY
NWS New York, NY issued this gale watch at Sep 27, 2016, 4:25 PM EDT. It took effect at Sep 29, 2016, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 27, 2016, 4:25 PM EDT (20:25 UTC)
- In effect from
- Sep 29, 2016, 6:00 AM EDT
- Expired
- Sep 28, 2016, 3:23 PM EDT
- In force
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Sep 27, 4:19 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 27, 4:19 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
419 PM EDT Tue Sep 27 2016
.SYNOPSIS...
A weakening cold front will remain offshore through Wednesday
night while high pressure builds in from the Canadian Maritimes. A
nearly stationary low pressure system over the Ohio Valley and Mid
Atlantic regions, with an associated warm front remaining to our
south due to strong high pressure over New England and the
Canadian maritimes, will then bring an extended period of
unsettled weather from Wednesday night into the weekend. The low
will weaken and move slowly northeast early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The cold front further weakens as it remains southeast of Long
Island. Winds at the surface will be light out of a general
southwest direction.
The forecast is generally on track with dry conditions still
anticipated. Clouds are thinning out from NW to SE going into the
afternoon as drier air works in with the more westerly flow.
The dry conditions will continue into tonight.
Starting aloft with tonight, there will be some ridging taking
place across the region. This will allow for subsidence and help
decrease clouds for the evening. The local region will actually
be inbetween a large cutoff upper level low in the Ohio Valley
and an elongating upper level trough in the Canadian Maritimes as
it becomes more of an open wave. Clouds increase late from east to
west.
At the surface, the front will further weaken and move farther
offshore as high pressure builds into the Canadian Maritimes.
Mainly dry conditions should prevail but there could be a few
showers southeast of Long Island tonight, closer to the lingering
frontal boundary.
Lows tonight were taken from the ECS guidance which was
relatively warmer and exhibited less spatial range between
temperatures.
There remains a moderate risk of rip current development at the
ocean beaches into the early evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The weather continues to become more unsettled during this
timeframe.
For Wednesday through Wednesday Night, the region will remain
between a southward shifting large cutoff upper level low going
towards the Tennessee Valley and the upper level shortwave in the
Canadian Maritimes. There will be continued ridging between the
two upper level features. However, at the surface, the center of
high pressure remains strong and centered more towards Southeast
Canada. There will be a low pressure area well southwest of the
region that will be approaching. There is evident too from the
model MSLP fields an inverted trough that will be approaching
ahead of the surface low. Aloft, there will be increasing
isentropic lift especially Wednesday afternoon through Wednesday
night. This goes along with the SW flow in the mid to upper levels
setting up warm air advection aloft.
At the surface, a persistent pattern with high pressure in Southeast
Canada and the local region being on the SW periphery of this
high. This will give the region increasing NE flow and with the
high being strong centered in the Canadian Maritimes, a steep
pressure gradient will setup, resulting in winds becoming gusty.
Model precipitation fields are showing some very light
precipitation amounts across the region Wednesday and increasing
towards the western portions of the region Wednesday night. This
all conveys here a situation with moisture getting trapped under
an inversion. This low level moisture will increase Wednesday and
eventually materialize as drizzle or light rain to start with and
a higher chance of rain Wednesday night when it will increase in
intensity, coverage, and become more steady. At that time, the
atmospheric column becomes more moist as well.
Regarding temperatures Wednesday, used the ECS guidance and
slightly adjusted downward. NE flow and increasing clouds points
to a cooler than normal day on average out east while farther west
highs are forecast to be near normal. Wednesday night features
lows from a MAV/MET blend with again not much of a spatial range,
mostly mid 50s to near 60 across the area.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
NWP guidance is in remarkably good agreement on the big picture
through the weekend, with a large upper low completely cutting off
from the westerlies and stalling over the Ohio Valley from Thu
through Sat, then lifting across the Great Lakes on Sunday and
weakening into an upper trough that slides across the Northeast on
Monday. Meanwhile, as a strong upper high builds over the Western
Atlantic, upper level confluence to its north where it meets the
westerlies will maintain strong surface high pressure over
northern New England and the Canadian Maritimes,that should nose
down into our area and keep a warm front to our south. This
combination will keep us in an unsettled weather pattern through
at least the weekend, with periods of moderate to heavy rain. The
first of these is likely to come Thu night into Fri morning via
strengthening easterly low level Atlantic inflow, moistening mid
levels via deep southerly flow aloft, a mid level vort max riding
up the coast, and increasingly difluent flow aloft. Another bout
of heavy rain may come to Long Island and southern CT on Saturday
as another mid level impulse rides up the coast and as a weak wave
of low pressure forms along the front just to the south. In
between these bouts of heavier rain skies should remain overcast,
with periods of intermittent light rain. An exception to this may
take place Thu afternoon, when some guidance indicates the high
may build down strongly enough from the north to shut off precip
for a time across the interior. Some elevated instability will be
present Sat into Sat night, with some rumbles of thunder possible.
As the upper low lifts into the Great Lakes on Sunday, an
associated weak triple-point low and/or occluded front should
slowly lift across, with precip becoming more showery in nature.
The upper low will continue to weaken and move east, but not clear
our area until Tue morning, so forecast carries at least slight
chance PoP until then.
High temps in this regime will be slightly below average Thu-Fri,
with a return to near average Sat into Mon, and then slightly
below average on Tue as Canadian high pressure starts to return.
Low temps meanwhile should be mostly warmer than average until Mon
night.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Long stretch of unsettled weather begins Wednesday. VFR expected
across all terminals for a good part of the night but pockets of
MVFR can't be ruled toward midnight and especially toward
Wednesday morning. By early Wednesday afternoon, clouds lower and
thicken with a chance of drizzle/light rain in MVFR and lower
conditions, especially at coastal terminals.
Light wind and variable wind this evening becoming NE around 10 kt
early Wednesday morning. By midday...ne winds increase to near 15 kt
and become gusty at times near 20-25 kt.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
KLGA TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
KEWR TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
KTEB TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
KHPN TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
KISP TAF Comments: Amendments possible to adjust wind direction
and/or ceilings, especially Wednesday morning.
.Outlook for 18Z Wednesday through Saturday...
.WED...Becoming MVFR late morning/early afternoon. NE winds G25KT
possible in the afternoon.
.THU-SAT...IFR/MVFR in showers. NE winds 15-20 kt with gusts
25-30 kt possible THU-FRI.
.SUN...Mainly VFR but MVFR possible with a chance of showers. N
winds 10-20 kt.
&&
.MARINE...
Sub SCA initially but with a weak wind field, there will not be
much to resist incoming swells from the south. Thinking there will
be some higher seas eventually getting back into the ocean zones
that may meet SCA criteria tonight with otherwise sub SCA
conditions. There is potential here that SCA may need to start
earlier and sometime tonight if the swells reach close enough to
the ocean waters.
Then Wednesday into Wednesday Night, SCA looks more probable
across all waters especially on the ocean. There will be a tight
pressure gradient setting up between a Southeast Canada high and
low pressure southwest of the region. Think max gusts reach near
30 kt, mostly Wednesday night.
Then as the pressure gradient tightens further, easterly gales
appear likely from Thu into Fri morning mainly on the ocean, but
perhaps also on the nearby bays of eastern Long Island and eastern
Long Island Sound, with SCA conds on the harbor and western Sound.
Issued gale watch for the ocean for Thu into Thu night.
SCA conds are likely to continue thereafter on all waters into
Fri, on the eastern Sound/bays into Fri night, and on the ocean
into Sat.
&&
.HYDROLOGY...
Dry weather expected through tonight and any rain Wednesday
through Wednesday night will be light with rainfall totals less
than a quarter of an inch.
The heaviest rainfall amounts with a nearby low pressure system
should fall to our west, but there could still be some periods of
heavier rain Thu night into Fri morning, also on Saturday. Total
basin average rainfall from Thu through Sat should range from 3/4
to 1-3/4 inches, with potential for local amounts of 2-3 inches
across parts of Long Island and southern CT. This is not expected
to cause major hydrologic impacts.
&&
.TIDES/COASTAL FLOODING...
A persistent moderate easterly flow during mid to late week may
combine with increasing astronomical high tides associated with
the new moon on Friday to cause minor to locally moderate coastal
flooding. The high tide cycles from Thu night into Fri morning
appear to be of most concern.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from noon Wednesday to 6 AM EDT Thursday
for ANZ330-335-338-340-345.
Gale Watch from Thursday morning through late Thursday night
for ANZ350-353-355.
Small Craft Advisory from 10 AM Wednesday to 6 AM EDT Thursday
for ANZ350-353-355.
&&
SYNOPSIS...Goodman/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...Goodman
AVIATION...IRD
MARINE...Goodman/JM
HYDROLOGY...Goodman/JM
TIDES/COASTAL FLOODING...GoodmanHazardous weather outlook, Sep 27, 4:06 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 406 AM EDT TUE SEP 27 2016 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-281000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 406 AM EDT TUE SEP 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-281000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 406 AM EDT TUE SEP 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW POTENTIAL FOR MINIMAL GALES WEDNESDAY NIGHT INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 11:46 AM EDT | Small Craft Advisory for Hazardous Seas | OKX | 3 hr | |
| Sep 27, 4:25 PM EDT | Small Craft Advisory | OKX | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.